Changes in visual function and in the posterior segment of the eye during treatment of onchocerciasis with diethylcarbamazine citrate

Br J Ophthalmol. 1980 Mar;64(3):191-200. doi: 10.1136/bjo.64.3.191.

Abstract

Eighteen patients, moderately to heavily infected with onchocerciasis, were treated with a standard course of diethylcarbamazine citrate (DEC-C). In addition to the well recognised systemic reactions to treatment, the following ocular changes occurred during therapy: (1) Transient pigment epithelial lesions were detected in 7 patients by fluorescein angiography. (2) Optic disc leakage, as shown by fluorescein angiography, developed in 9 patients, and increase of pre-existing leakage was demonstrated in 3 further patients. (3) Visual field loss was documented in 5 patients. These observations have grave implications for DEC-C therapy in onchocerciasis. They emphasise the need for great caution in its use in the treatment of onchocerciasis in heavily infected patients and for close supervision of ocular function during therapy.

MeSH terms

  • Adolescent
  • Adult
  • Child
  • Diethylcarbamazine / adverse effects*
  • Diethylcarbamazine / therapeutic use
  • Eye Diseases / chemically induced*
  • Fluorescein Angiography
  • Humans
  • Male
  • Middle Aged
  • Onchocerciasis / drug therapy*
  • Optic Disk / blood supply
  • Pigment Epithelium of Eye / pathology
  • Vision Disorders / chemically induced

Substances

  • Diethylcarbamazine